Hail, Golden Valley
- When
- May 3, 5:21 PM MST to 5:23 PM MST
- Where
- Golden Valley County, 1.42 mi W of Beach Muni Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.930, -104.050
A short-wave trough approached an area of elevated deep layer shear but modest instability over western North Dakota. Thunderstorms developed, with one becoming severe producing one-inch diameter hail over Golden Valley County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A short-wave trough approached an area of elevated deep layer shear but modest instability over western North Dakota. Thunderstorms developed, with one becoming severe producing one-inch diameter hail over Golden Valley County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 3, 4:53 PM MST, 28 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 653 PM CDT Sun May 3 2020 .UPDATE... Issued at 621 PM CDT Sun May 3 2020 Several lines of showers and scattered thunderstorms are moving east toward western North Dakota this evening. Latest indications suggest a brief period of sufficient cape and shear exist for a few strong thunderstorms capable of producing marginally severe hail and some gusty winds, through about 9 pm this evening. However the latest HREF ensemble updraft and updraft helicity suggests the better threat for severe storms will remain west and south of the county warning area. So trending toward a far west central and far southwest isolated severe threat for about 3 hours this evening. && .SHORT TERM...(This evening through Monday) Issued at 252 PM CDT Sun May 3 2020 Widespread rain showers and isolated thunderstorms in the southwest this evening highlight the short term forecast. Surface pressure falls were ongoing across much of the forecast area as a shortwave trough approached from the west, while surface high pressure was sliding south through eastern North Dakota. A strong pressure gradient between the two, along with diurnal boundary layer mixing, has led to another breezy day with easterly winds sustained around 15 to 20 mph. Scattered showers and thunderstorms with the shortwave had already begun across central and eastern Montana early this afternoon, and will expand east over the next few hours, with the chance for precipitation beginning in western North Dakota late this afternoon. Isolated strong thunderstorms are possible in southwest North Dakota late this afternoon through the evening. MUCAPE around 500-750 J/kg is limited to areas south and west of the Missouri River, and although other parts of the forecast area could see an isolated thunderstorm, opted to stick with rain showers north and east of the river since the chance is minimal. Deep layer shear around 35-40 knots and mid-level lapse rates between 7-8 C/km, combined with the instability, will help thunderstorms develop. The main threat with any thunderstorms will be small hail and gusty winds, as well as heavy rainfall. As the surface low tracks east through northern South Dakota, showers will wrap around the north side of the low, tapering off early Monday in the western part of the state. The chance for showers will continue through early afternoon in central North Dakota and into the evening in the Turtle Mountains through the James River Valley. Still thinking a general 0.25" to 0.75" of QPF across the entire forecast area. Areas where this could differ is in the far southwest, where there is the best chance for thunderstorms and thus locally heavier precipitation is possible, and in the James River Valley, where NBM probability and GEFS plumes are both highlighting a moderate chance for total precip amounts between 0.75" and 1.00". However, hard to rule out any scenarios, as model guidance continues to be fairly dispersive. .LONG TERM...(Monday night through Sunday) Issued at 252 PM CDT Sun May 3 2020 Multiple chances for precipitation and below average temperatures highlight the extended forecast. Another quick shortwave will move through mean northwest flow on Tuesday, with a widespread but low chance of rain showers. Dry Wednesday as a low amplitude ridge builds in for the day, before another chance for widespread showers and possibly some thunderstorms on Thursday. Chances for scattered showers continue through the weekend, but guidance is inconsistent so hard to have anything conclusive on timing and location. Overall, expect cooler temperatures than what we've been seeing lately, with highs generally in the mid 50s to mid 60s. CIPS/NAEFS/CFS2 are all highlighting week 2 below average precipitation, so it's good we're seeing so many chances for rain this week, considering the majority of the forecast area has gotten well below average precipitation over the past 30 days. Continued near average to below average temperatures are also favored. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 621 PM CDT Sun May 3 2020 For tonight, a surface trough and associated frontal boundary across eastern Montana will move east through Western North Dakota by 7 am CDT Monday, and into eastern North Dakota by 7 PM Monday. The trough will be the focus for widespread showers across western North Dakota tonight and the central and east Monday. There will be brief threat for a thunderstorm at KDIK through 03z, otherwise we expect showers. Low VFR or MVFR conditions are expected KMOT- KBIS- KJMS Monday morning. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA SHORT TERM...MJ LONG TERM...MJ AVIATION...WA
Hazardous Weather Outlook National Weather Service Bismarck ND 657 PM CDT Sun May 3 2020 NDZ017>020-031>034-040>045-050000- McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Slope-Hettinger-Grant-Bowman-Adams-Sioux- 657 PM CDT Sun May 3 2020 /557 PM MDT Sun May 3 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Thunderstorms are possible this evening. Gusty winds and small hail are possible with any storms that develop. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-050000- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder- Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 657 PM CDT Sun May 3 2020 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. WAA
Special Weather Statement
National Weather Service Bismarck ND
556 PM MDT Sun May 3 2020
NDZ031-040045-
Golden Valley ND-
556 PM MDT Sun May 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOLDEN VALLEY COUNTY
UNTIL 645 PM MDT...
At 556 PM MDT, a strong thunderstorm was located near Beach, moving
northeast at 30 mph.
Nickel size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Beach and Sentinel Butte.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4704 10405 4705 10404 4715 10385 4682 10361
4678 10404
TIME...MOT...LOC 2356Z 246DEG 26KT 4689 10410
SIMOSKOThe Glasgow radar (KGGW), 240 km away, was scanning. The volume nearest the first event began at 00:22 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883705, 883706.